Skip to main content Accessibility help
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 4
  • Print publication year: 2014
  • Online publication date: August 2014

6 - Lecture notes on gradient flows and optimal transport




We present a short overview on the strongest variational formulation for gradient flows of geodesically λ-convex functionals in metric spaces, with applications to diffusion equations in Wasserstein spaces of probability measures. These notes are based on a series of lectures given by the second author for the Summer School “Optimal Transportation: Theory and Applications” in Grenoble during the week of June 22–26, 2009.


These notes are based on a series of lectures given by the second author for the Summer School “Optimal Transportation: Theory and Applications” in Grenoble during the week of June 22–26, 2009.

We try to summarize some of the main results concerning gradient flows of geodesically λ-convex functionals in metric spaces and applications to diffusion partial differential equations (PDEs) in the Wasserstein space of probability measures. Due to obvious space constraints, the theory and the references presented here are largely incomplete and should be intended as an oversimplified presentation of a quickly evolving subject. We refer to the books [3, 68] for a detailed account of the large literature available on these topics.

In the Section 6.2 we collect some elementary and well-known results concerning gradient flows of smooth convex functions in ℝd. We selected just a few topics, which are well suited for a “metric” formulation and provide a useful guide for the more abstract developments. In the Section 6.3 we present the main (and strongest) notion of gradient flow in metric spaces characterized by the solution of a metric evolution variational inequality: the aim here is to show the consequence of this definition, without any assumptions on the space and on the functional (except completeness and lower semicontinuity); we shall see that solutions to evolution variational inequalities enjoy nice stability, asymptotic, and regularization properties.

[1] M., Agueh. Existence of solutions to degenerate parabolic equations via the Monge-Kantorovich theory. Adv. Differential Equations, 10(3):309-360, 2005.
[2] L., Ambrosio. Minimizing movements. Rend. Accad. Naz. Sci. XL Mem. Mat. Appl. (5), 19:191-246, 1995.
[3] L., Ambrosio, N., Gigli, and G., Savare. Gradient flows in metric spaces and in the space of probability measures. Lectures in Mathematics ETH Zürich. Birkhauser Verlag, Basel, 2005.
[4] L., Ambrosio and G., Savare. Gradient flows of probability measures. In Handbook of Evolution Equations (III). Elsevier, 2006.
[5] L., Ambrosio, G., Savare, and L., Zambotti. Existence and stability for Fokker-Planck equations with log-concave reference measure. Probab. Theory Relat. Fields, 145(3-4):517-564, 2009.
[6] L., Ambrosio and S., Serfaty. A gradient flow approach to an evolution problem arising in superconductivity. Comm. Pure Appl. Math., 61(11):1495-1539, 2008.
[7] C., Baiocchi. Discretization of evolution variational inequalities. In F., Colombini, A., Marino, L., Modica, and S., Spagnolo, editors, Partial Differential Equations and the Calculus of Variations, Vol. I, pages 59-92. Birkhauser Boston, Boston, MA, 1989.
[8] V., Barbu. Nonlinear Semigroups and Differential Equations in Banach Spaces. Editura Academiei Republicii Socialiste Romania, Bucharest, 1976. Translated from the Romanian.
[9] J.-D., Benamou and Y., Brenier. A computational fluid mechanics solution to the Monge-Kantorovich mass transfer problem. Numer. Math., 84(3):375-393, 2000.
[10] P., Benilan. Solutions integrales d'equations devolution dans un espace de Banach. C. R. Acad. Sci. Paris Ser. A-B, 274:A47-A50, 1972.
[11] A., Blanchet, V., Calvez, and J.A., Carrillo. Convergence of the mass-transport steepest descent scheme for the subcritical Patlak-Keller-Segel model. SIAM J. Numer. Anal., 46:691-721, 2008.
[12] Y., Brenier. Polar factorization and monotone rearrangement of vector-valued functions. Comm. Pure Appl. Math., 44(4):375-417, 1991.
[13] H., Brezis. Monotonicity methods in Hilbert spaces and some applications to nonlinear partial differential equations. In Contribution to Nonlinear Functional Analysis, Proc. Symposium Math. Res. Center, Univ. Wisconsin, Madison, 1971, pages 101-156. Academic Press, New York, 1971.
[14] H., Brezis. Operateurs Maximaux Monotones et Semi-groupes de Contractions dans les Espaces de Hilbert. North-Holland Publishing Co., Amsterdam, 1973. North-Holland Mathematics Studies, No. 5. Notas de Matematica (50).
[15] D., Burago, Y., Burago, and S., Ivanov. A Course in Metric Geometry, volume 33 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI, 2001.
[16] T., Cardinali, G., Colombo, F., Papalini, and M., Tosques. On a class of evolution equations without convexity. Nonlinear Anal., 28(2):217-234, 1997.
[17] E.A., Carlen and W., Gangbo. Constrained steepest descent in the 2-Wasserstein metric. Ann. Math. (2), 157(3):807-846, 2003.
[18] E.A., Carlen and W., Gangbo. Solution of a model Boltzmann equation via steepest descent in the 2-Wasserstein metric. Arch. Ration. Mech. Anal., 172(1):21-64, 2004.
[19] J.A., Carrillo, S., Lisini, G., Savare, and D., Slepcev. Nonlinear mobility continuity equations and generalized displacement convexity. J. Funct. Anal., 258(4):1273-1309, 2010.
[20] J.A., Carrillo, M. Di, Francesco, and C., Lattanzio. Contractivity of Wasserstein metrics and asymptotic profiles for scalar conservation laws. J. Differential Equations, 231(2):425–458, 2006.
[21] J.A., Carrillo, R.J., McCann, and C., Villani. Kinetic equilibration rates for granular media and related equations: entropy dissipation and mass transportation estimates. Rev. Mat. Iberoamericana, 19(3):971–1018, 2003.
[22] J.A., Carrillo, R.J., McCann, and C., Villani. Contractions in the 2-Wasserstein length space and thermalization of granular media. Arch. Ration. Mech. Anal., 179(2):217–263, 2006.
[23] P., Clement. Introduction to gradient flows in metric spaces. Lecture Notes, University of Bielefeld, 2009. Available online at
[24] M.G., Crandall and T.M., Liggett. Generation of semi-groups of nonlinear transformations on general Banach spaces. Am. J. Math., 93:265-298, 1971.
[25] M.G., Crandall and A., Pazy. Semi-groups of nonlinear contractions and dissipative sets. J. Functional Analysis, 3:376-418, 1969.
[26] G., Dal Maso. An Introduction to V-Convergence, volume 8 of Progress in Nonlinear Differential Equations and Their Applications. Birkhauser, Boston, 1993.
[27] S., Daneri and G., Savare. Eulerian calculus for the displacement convexity in the Wasserstein distance. SIAM J. Math. Anal., 40(3):1104–1122, 2008.
[28] E., De Giorgi. New problems on minimizing movements. In C., Baiocchi and J.L., Lions, editors, Boundary Value Problems for PDE and Applications, pages 81-98. Masson, 1993.
[29] E., De Giorgi, M., Degiovanni, A., Marino, and M., Tosques. Evolution equations for a class of nonlinear operators. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8), 75(1-2):1-8 (1984), 1983.
[30] E., De Giorgi, A., Marino, and M., Tosques. Problems of evolution in metric spaces and maximal decreasing curve. Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8), 68(3):180–187, 1980.
[31] M., Degiovanni, A., Marino, and M., Tosques. Evolution equations with lack of convexity. Nonlinear Anal., 9(12):1401–1443, 1985.
[32] M., Erbar. The heat equation on manifolds as a gradient flow in the Wasserstein space. Annales de l'Institut Henri Poincaré - Probabilités et Statistiques, 46(1):1–23, 2010.
[33] L.C., Evans, O., Savin, and W., Gangbo. Diffeomorphisms and nonlinear heat flows. SIAM J. Math. Anal., 37(3):737–751 (electronic), 2005.
[34] S., Fang, J., Shao, and T.K., Sturm. Wasserstein space over the wiener space., Jan 2008.
[35] U., Gianazza and G., Savare. Abstract evolution equations on variable domains: an approach by minimizing movements. Ann. Sc. Norm. Sup. Pisa Cl. Sci. (4), 23:149-178, 1996.
[36] R., Jordan, D., Kinderlehrer, and F., Otto. The variational formulation of the Fokker-Planck equation. SIAM J. Math. Anal., 29(1):1–17 (electronic), 1998.
[37] J., Jost. Nonpositive Curvature: Geometric and Analytic Aspects. Lectures in Mathematics ETH Zürich. Birkhauser Verlag, Basel, 1997.
[38] M., Knott and C.S., Smith. On the optimal mapping of distributions. J. Optim. Theory Appl., 43(1):39–49, 1984.
[39] Y., Komura. Nonlinear semi-groups in Hilbert space. J. Math. Soc. Japan, 19:493-507, 1967.
[40] J.-L., Lions. Quelques Methodes de Resolution des Problèmes aux Limites non Lineaires. Dunod, Gauthier-Villars, Paris, 1969.
[41] J.-L., Lions and G., Stampacchia. Variational inequalities. Comm. PureAppl. Math., 20:493-519, 1967.
[42] J., Lott and C., Villani. Ricci curvature for metric-measure spaces via optimal transport. Ann. Math. (2), 169(3):903–991, 2009.
[43] S., Luckhaus. Solutions forthetwo-phaseStefanproblemwiththeGibbs-Thomson law for the melting temperature. Eur. Jnl. Appl. Math., 1:101-111, 1990.
[44] A., Marino, C., Saccon, and M., Tosques. Curves of maximal slope and parabolic variational inequalities on nonconvex constraints. Ann. Scuola Norm. Sup. Pisa Cl.Sci.(4), 16(2):281–330, 1989.
[45] D., Matthes, R.J., McCann, and G., Savaré. A family of nonlinear fourth order equations of gradient flow type. Comm. Partial Differential Equations, 34(10-12):1352-1397, 2009.
[46] U.F., Mayer. Gradient flows on nonpositively curved metric spaces and harmonic maps. Comm. Anal. Geom., 6(2):199–253, 1998.
[47] R.J., McCann. A convexity principle for interacting gases. Adv. Math., 128(1):153–179, 1997.
[48] A., Mielke, F., Theil, and V.I., Levitas. A variational formulation of rate-independent phase transformations using an extremum principle. Arch. Ration. Mech. Anal., 162(2):137–177, 2002.
[49] L., Natile, M.A., Peletier, and G., Savare. Contraction of general transportation costs along solutions to Fokker-Planck equations with monotone drifts. arXiv:1002.0088v1, 2010.
[50] L., Natile and G., Savare. A Wasserstein approach to the one-dimensional sticky particle system. arxiv:0902.4373v2, 2009.
[51] R.H., Nochetto, G., Savare, and C., Verdi. A posteriori error estimates for variable time-step discretizations of nonlinear evolution equations. Comm. Pure Appl. Math., 53(5):525–589, 2000.
[52] S.-i., Ohta. Gradient flows on wasserstein spaces over compact alexandrov spaces. Technical report, Universitat Bonn, 2007.
[53] S.-i., Ohta. Gradient flows on Wasserstein spaces over compact Alexandrov spaces. Am. J. Math., 131(2):475–516, 2009.
[54] F., Otto and C., Villani. Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal., 173(2):361-400, 2000.
[55] F., Otto and C., Villani. Generalization of an inequality by Talagrand and links with the logarithmic Sobolev inequality. J. Funct. Anal., 173(2):361–400, 2000.
[56] F., Otto. The geometry of dissipative evolution equations: the porous medium equation. Comm. Partial Differential Equations, 26(1-2):101-174, 2001.
[57] F., Otto and M., Westdickenberg. Euleriancalculus for the contraction in the Wasser-stein distance. SIAM J. Math. Anal., 37(4):1227–1255 (electronic), 2005.
[58] G., Perelman and A., Petrunin. Quasigeodesics and gradient curves in alexandrov spaces. Unpublished preprint, available online at
[59] J., Rulla. Error analysis for implicit approximations to solutions to Cauchy problems. SIAM J. Numer. Anal., 33:68-87, 1996.
[60] G., Savare. Gradient flows and evolution variational inequalities in metric spaces. In preparation, 2014.
[61] G., Savare. Weak solutions and maximal regularity for abstract evolution inequalities. Adv. Math. Sci. Appl., 6(2):377–418, 1996.
[62] G., Savare. Error estimates for dissipative evolution problems. In Free Boundary Problems (Trento, 2002), volume 147 of Internat. Ser. Numer. Math., pages 281-291. Birkhauser, Basel, 2004.
[63] G., Savare. Gradient flows and diffusion semigroups in metric spaces under lower curvature bounds. C. R. Math. Acad. Sci. Paris, 345(3):151–154, 2007.
[64] K.-T., Sturm. Convex functionals of probability measures and nonlinear diffusions on manifolds. J. Math. Pures Appl. (9), 84(2):149–168, 2005.
[65] K.-T., Sturm. On the geometry of metric measure spaces. I. Acta Math., 196(1):65–131, 2006.
[66] K.-T., Sturm and M.-K., von Renesse. Transport inequalities, gradient estimates, entropy, and Ricci curvature. Comm. Pure Appl. Math., 58(7):923–940, 2005.
[67] C., Villani. Topics in Optimal Transportation, volume 58 of Graduate Studies in Mathematics. American Mathematical Society, Providence, RI, 2003.
[68] C., Villani. Optimal Transport. Old and New, volume 338 of Grundlehren der Mathematischen Wissenschaften. Springer-Verlag, Berlin, 2009.